It is well known that beta-blockers can affect the beta-2 receptors and potentially cause issues with breathing. Non-selective beta-blockers like propranolol may be even higher risk for causing these symptoms. I discuss more in-depth about the pharmacology of beta-blockers on my new podcast if you want to check that out! Here’s the case:
A 78 year old female has had difficulty with essential tremor. She has had the tremor most of her life and has managed with primidone. The primidone has been well tolerated. She is now recently reporting that the primidone doesn’t seem to be working as well as it used to and is wondering what can be done.
The primary care provider initiates propranolol 20 mg three times per day. This is not effective so the provider gradually increases the dose to 60 mg three times daily. The 78 year old reports tolerating the dose without dropping the blood pressure and pulse too low, but is reporting a new symptom of difficulty breathing. She had apparently had some asthma as a child which had not been an issue as an adult.
Important things to remember with this effect on the lungs is that selectivity of agents is important. Beta-1 selectives are typically less likely to cause this effect on the lungs. Unfortunately in this situation, the beta-1 selectives typically aren’t as effective as propranolol. The other thing to remember is that as we escalate the dose, we are more likely to lose selectivity as well as cause adverse effects.
The patient and provider elected to taper back and off of the propranolol and stick with the primidone alone.
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!